1. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,511
    Aricept (and Reminyl and Exelon) act by increasing the amount of a chemical called a neurotransmitter in the brain. This chemical is involved in many thought processes. People with Alzheimer's have a shortage of this chemical.

    So the drugs work a bit like insulin. They do not treat the actual disease, and they do not slow down it's progress as such.

    However, they can reduce the symptoms of the disease. This means that in practical terms the progress is slowed because people taking the drug take longer to decline than people who don't.

    However, the reaction to the drug is very individual, some people get absolutely no benefit from it, some people may even get worse.

    It is quite difficult to measure the success, because it may only be possible to say there is a benefit from it if you stop the drug and they get worse.

    The usual measure is to do regular checks using the MMSE exam, and to compare the rate of decline with the rate that would be expected without the drug.

    My father definitely showed signs of improvement when he started taking it, and although the dementia has progressed as we expected, the drug meant that he had an "improves startign point" (if that makes sense), so effectively, his decline will take longer than it would have otherwise.

    I would judge that we "gained", roughly speaking, about 2 1/2 years.
     
  2. p34nut5

    p34nut5 Registered User

    Apr 17, 2008
    23
    southampton hants
    Aricept side-effects

    Mum was on Aricept but we stopped it because we felt it was causing extreme agitation and triggered off her psychosis. Don't be alarmed because we don't know if it was coincidental that these extreme symptoms started when she started taking Aricept, or whether they were going to happen anyway with or without Aricept. Mum's GP did seem to think that the psychotic symptoms were triggered by the Aricept, but the consultant said he'd been prescribing it for years and had never known anyone before to react so extreamley, so dismissed it as being the trigger.

    I think you need to be aware just in case Aricept was the cause of mums problems . I hope the drug proves to be a big help.

    Sue
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.